advertisement

Depression

Question
Posted by: Suresh | 2020/04/18

Q.

Can i take Fluoxetine (20mg), Propanolol(20mg), Flupentixol (0.25mg), Alprazolam(0.5mg) daily.?

Can i take Fluoxetine (20mg), Propanolol(20mg), Flupentixol (0.25mg), Alprazolam(0.5mg) daily.?. These are prescribed by my doctor for OCD and associated anxiety. Do these medicines have interactions.Do i need to change the dose of any one ? Started Flupentixol just now.I am feeling a little absent minded and forgetful.

Expert's Reply

A.

Depression expert
- 2020/04/20

Hello Suresh,
It's probably safe to take such a cocktail of medicines, but not necessary wise.  I would not consider using such a combination.  There aren't likely to be dangerous interactions, but there would be a higher probability of being troubled by side-effects from each of the drugs, added together
If you have, properly diagnosed, Anxiety Disorder and OCD, then most specialists would agree that Fluoxetine, or some similar antidepressant, would be an appropriate treatment : such drugs help anxiety depression, and OCD.
I would NOT usually recommend any of the sedative tranquilizers called Benzodiazepines, like Alprazolam in this situation.  It is strongly recommended that they should not be used for more than a couple of months, as there is a significant risk of developing dependence on them, which can be troublesome.   Although it is less likely to cause dependence, Flupenthixol is also not usually something that would be recommended by specialists in this situation.
Propranolol is not usually used in OCD.  It can be used at times in really severe anxiety, where it can usefully reduce some of the physical symptoms ( like trembling, rapid pulse rate, etc. ) but does not benefit the psychological / emotional component of the condition.
Generally one would start with the Fluoxetine ( earlier called Prozac ) as the most likely to be helpful.  But it takes some 2 weeks for these drugs to show their full potential benefits, so don't give up on them too soon .  Sometimes the dose might then be raised slightly, if it has begun to be useful, but not quite useful enough, 
I think that is how most psychiatrists would approach such a situation.  But you can discuss this with your doctor, or think of seeking a second opinion


The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.